A Complicated Case of Delirium: The Clue Lies in the Calcium

1University of Colorado Denver, Aurora, CO

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 390

Case Presentation:

A 73‐year‐old woman presented for further evaluation of refractory delirium. Her medical history included a remote stroke, atrial fibrillation on chronic anticoagulation, and falls. She had also recently started memantine for mild memory impairment. Three weeks ago, she had been admitted to a local hospital with new confusion. She exhibited paranoid delusions about being poisoned and refused all food and oral medications. Preliminary workup, including basic laboratory studies, lumbar puncture, CT scan of the head, and MRI of the brain, failed to identify a cause for her delirium other than a urinary tract infection. Her hospital course there was complicated by benzodiazepine withdrawal, digoxin toxicity, urinary retention, and a lower gastrointestinal bleed. Her paranoia persisted despite stabilization of these conditions and initiation of antipsychotics. After transfer to our facility, geriatric measures were implemented, including minimization of polypharmacy and removal of tethers. It was then recognized that her serum calcium of 10.0 mg/dL (reference range, 8.5‐–0.3 mg/dL) corrected to 11.4 mg/dL based on her albumin. Ionized calcium was also high at 1.44 mmol/L. Parathyroid hormone (PTH) returned at 66 pg/mL, inappropriately elevated for the degree of hypercalcemia, though interpretation was confounded by severe vitamin D deficiency. Chart review revealed that the patient had been intermittently hypercalcemic for 9 months, making hypercalcemia of immobilization unlikely. She was on no culprit medications and had no identifiable malignancy. TSH, PTH‐related peptide, 1,25‐OH vitamin D, SPEP, and UPEP were negative. Primary hyperparathyroidism was ultimately suspected given hypophosphatemia. A sestamibi scan showed increased uptake in the inferior right thyroid lobe consistent with a parathyroid adenoma. Her calcium slowly normalized with intravenous fluids, pamidronate, and calcitonin, and her paranoia resolved a few days later. She decided not to pursue parathyroidectomy so was discharged on maintenance cinacalcet after a total hospitalization of nearly 6 weeks.

Discussion:

Hospitalists commonly encounter elderly patients with delirium. This patient's altered mental status was clearly multifactorial, but hypercalcemia was an important contributing factor. The incidence of primary hyperparathyroidism increases with age, but it can be difficult to recognize in the geriatric population. Cognitive impairment may be subtle and attributed to other causes such as dementia. Mild calcium elevations can be missed in the setting of hypoalbuminemia, and hypercalcemia can be intermittent. Once primary hyperparathyroidism is diagnosed, calcimimetics represent a relatively novel therapeutic option for patients who decline or are not candidates for surgery.

Conclusions:

The hospitalist should maintain a high index of suspicion for primary hyperparathyroidism in the geriatric patient presenting with neuropsychiatric symptoms.

To cite this abstract:

Anderson M. A Complicated Case of Delirium: The Clue Lies in the Calcium. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 390. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/a-complicated-case-of-delirium-the-clue-lies-in-the-calcium/. Accessed November 12, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.